MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI ASTATO 30; PERIPHERAL GUIDE WIRE

ASAHI INTECC CO., LTD. ASAHI ASTATO 30; PERIPHERAL GUIDE WIRE
Catalog Number PAGH18M371
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site: asahi intecc ((b)(4).Single reporter exemption #e2015028.Device evaluation of the subject guide wire could not be conducted because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received for this lot.Reviewing of production records found no indication of product deficiency.It was presumed that tensile stress exceeding the product's design limit was inadvertently applied while the wire tip was being trapped possibly by the severe calcium in the subintimal space, leading the wire tip to be pulled and eventually broken apart.Instructions for use (ifu) states: [warnings] observe movement of this guide wire in the vessels.Before this guide wire is moved or torqued, the tip movement should be examined and monitored under fluoroscopy.Do not move or torque the guide wire without observing corresponding movement of the tip; otherwise, the guide wire may be damaged and/or trauma may occur.In addition, ensure that the distal tip of this guide wire and its location in the vessel are visible during manipulations of the guide wire; and, [malfunction and adverse effects] separation or breakage of the guide wire.
 
Event or Problem Description
It was reported that the tip of an asahi guide wire became separated and remained in the patient anatomy during a ppi to treat a severely calcified cto in the sfa from ostial beak to hunter's canal.A non-asahi 0.035 angled support catheter and the subject 0.018 guide wire were used to attempt to navigate the segment.Images showed that the guide wire was tacking subintimal around severe circumferential calcification.Later images showed approximately 3cm of the tip of the guide wire broken off and left in situ.The patient was still admitted as of august 10 and consulting vascular surgery for possible bypass and foreign body removal (fbr).It was not clear yet if the fbr is the primary reason for vs consult.
 
Additional Manufacturer Narrative
The guide wire was returned for evaluation.The distal segment of the returned guide wire was missing.Microscopic observation of the distal segment of the guide wire found that the core wire was bent at approximately 6mm and fractured at approximately 10mm distal to the middle solder set at 15mm from the wire tip.The fracture end of the core wire was severely twisted.The fracture surface was relatively flat.These findings suggested that the core wire was fractured due to torsional stress.The coil wire was found fractured at the middle solder and unwound a few turns off the solder.Length measurement of the returned guide wire revealed that the distal segment composed of approximately 5mm long core wire and approximately 15mm long coils was not returned.Based on the obtained information and investigation outcome, it was presumed that torsional stress generated by wire manipulation exceeded the product's design limit possibly because the wire tip was being trapped by severe calcification in the subintimal space; restriction of wire movement allowed the torsional stress to be accumulated on the core wire, eventually leading the core wire to become fractured.The coil wire fracture was assumed to be caused by tensile stress generated along wire removal.Instructions for use (ifu) states: - [warnings] never push, auger, withdraw, or torque a guidewire that meets the resistance.Torquing or pushing a guidewire against resistance may cause guidewire damage and/or guidewire tip separation or direct damage to a vessel.Resistance may be felt and/or observed under fluoroscopy by noting any bucking of the guidewire tip.If guidewire tip prolapse is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guidewire may occur.Determine the cause of resistance under fluoroscopy and take any necessary remedial action; - [warnings] if any resistance is felt due to spasm or the guidewire being bent or trapped while operating the guidewire in the blood vessel or removing it, do not move or torque the guidewire.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guidewire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel; - [warnings] when torquing the guidewire inside the blood vessel, do not torque continuously in the same direction.This may cause the guidewire to become damaged or break apart, causing injury to the blood vessel or leaving fragments inside the vessel.When torquing the guidewire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (720 degrees) in the same direction; and, - [malfunction and adverse effects] separation or breakage of the guide wire.
 
Additional Manufacturer Narrative
Asahi intecc has determined that the date recorded in block b4 "date of this report" was erroneously reported as the date the report was submitted rather than the date the initial reporter provided the information about the event to the company.Corrective action has been taken to clarify which date should be provided in the report.This supplemental report is intended only to correct the date provided in block b4 to reflect the date the initial reporter provided the information about the event to the company.

Brand Name
ASAHI ASTATO 30
Common Device Name
PERIPHERAL GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key7836085
Report Number3003775027-2018-00166
Device Sequence Number19469791
Product Code DQX
UDI-Device Identifier04547327088299
UDI-Public(01)04547327088299(17)210331(10)180423A461
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K071721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/10/2018
Report Date (Section F) 08/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue NumberPAGH18M371
Device Lot Number180423A461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/07/2018
Event Location Hospital
Date Report to Manufacturer08/10/2018
Initial Date Received by Manufacturer 08/10/2018
Supplement Date Received by Manufacturer08/10/2018
08/10/2018
Initial Report FDA Received Date08/30/2018
Supplement Report FDA Received Date09/12/2018
01/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;